Indiana, 2016Winter Weather in Indiana, February 4 to 8, 2016
February 4 to 8, 2016 · NWS IWX · 1 event in 1 county or zone
A man was killed in a single-vehicle crash on the south side of Mishawaka early Thursday, February 4th. Areas of freezing drizzle created slick roadways during the morning hours of February 4th.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was killed in a single-vehicle crash on the south side of Mishawaka early Thursday, February 4th. Areas of freezing drizzle created slick roadways during the morning hours of February 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 3, 6:50 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Feb 3, 6:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST WED FEB 3 2016
.SYNOPSIS...
ISSUED AT 637 PM EST WED FEB 3 2016
SCATTERED RAIN AND SNOW SHOWERS THIS EVENING WILL TRANSITION TO
FLURRIES AWAY FROM LAKE MICHIGAN. LAKE EFFECT SNOW SHOWERS
WILL CONTINUE IN THE SNOWBELT REGION THROUGH THE NIGHT WITH TOTAL
LIGHT ACCUMULATIONS UP TO AN INCH OR LOCALLY TWO. SNOW SHOWERS
WILL END EARLY ON THURSDAY WITH DECREASING AFTERNOON CLOUDS. LOWS
TONIGHT WILL FALL INTO THE LOWER TO MIDDLE 20S. THURSDAY HIGHS
WILL BE IN THE LOWER TO MIDDLE 30S.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 356 PM EST WED FEB 3 2016
UPR TROUGH AXIS UPSTREAM ACRS WI WILL SWING THROUGH THE AREA THIS
EVENING. ATTENDANT EWD SLIDE OF CAA WING WILL SPURN LL THERMAL
TROUGH OVR LK MI TO PRODUCE NMRS SHSN GENERALLY TOLL ROAD NORTH
THIS EVENING AND PERHAPS UPWARDS OF AN INCH OF ACCUMULATION PSBL.
OTRWS LK EFFECT SHSN FAR NORTH WILL DWINDLE THU AM AS DRY
ENTRAINMENT ENSUES AND THERMAL TROUGH WKNS IN RESPONSE TO WK WAA.
WILL FOLLOW W/WARMER MOS GUIDANCE TEMPS GIVEN CLDS TONIGHT AND THU
AFTN AS INSOLATION PROVIDES A BOOST.
&&
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 356 PM EST WED FEB 3 2016
FIRST HALF OF THE LONG TERM VERY QUIET WITH PREDOMINATELY RIDGING
ALOFT. A SPLIT TROUGH WILL SWING THROUGH THE REGION ON SATURDAY. A
FEW MODEL RUNS STILL TRYING TO SPIT OUT SOME LIGHT QPF. VERY LITTLE
CVA FORCING LOCALLY THOUGH AND SUSPECT OUR AREA WILL REMAIN
PRIMARILY DRY. DID HOWEVER LEAVE IN SOME SLIGHT CHANCE POPS IN OUR
NORTHERN COUNTIES TO MAINTAIN SOME CONSISTENCY WITH INHERITED
FORECAST. TEMPS SLOWLY MODERATE THROUGH SUNDAY WITH STEADY...ALBEIT
WEAK...WAA.
MORE INTERESTING STORY IN LONG TERM IS POTENTIAL FOR MUCH COLDER AIR
TOWARDS THE MIDDLE OF NEXT WEEK. LARGELY MERIDIONAL 150 KT UPPER JET
WILL CARVE OUT A DEEP TROUGH OVER THE EASTERN CONUS EARLY NEXT WEEK
WITH STRONG RIDGING OVER THE WEST COAST. STILL EXPECT A PERIOD OF
RAIN/SNOW SUNDAY NIGHT INTO MONDAY BEFORE BECOMING ALL SNOW MONDAY
NIGHT. ANY ACCUMULATIONS OUTSIDE OF LAKE EFFECT WILL BE LIGHT BUT
WILL SIGNAL THE ARRIVAL OF MUCH COLDER AIR. MODELS CONTINUE TO
STRUGGLE WITH EXACT TIMING/EVOLUTION OF POLAR LOW AND LATEST GFS AND
ECMWF STILL OFFERING SOMEWHAT DIFFERENT SOLUTIONS WITH REGARD TO THE
DEGREE AND LONGEVITY OF ARCTIC AIR. FOR NOW HAVE STUCK CLOSE TO
CONSENSUS GUIDANCE WHICH HAS HIGHS IN THE LOW 20S ON WEDNESDAY
AND AROUND 10F WEDNESDAY NIGHT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 637 PM EST WED FEB 3 2016
DEEPER COLD AIR ADVECTION FINALLY TAKING PLACE WITH PCPN BEGINNING
TO TRANSITION TO SNOW SHOWERS AROUND KSBN AND A MIX AT KFWA.
RADAR RETURNS REMAIN LIGHT...ESPECIALLY INLAND AT KFWA WHERE ONLY
A FEW HOURS OF LIGHT PCPN EXPECTED. CONDITIONS MARGINAL AT KSBN
BUT JUST GOOD ENOUGH FOR LAKE EFFECT SNOW SHOWERS AT TIMES
TONIGHT. BEST WINDOW LOOKS TO BE 02Z TO 08Z WITH TRAJECTORIES AND
THERMAL CONDITIONS COMING TOGETHER. INSTABILITY NOT GREAT BUT
ENOUGH TO SUPPORT SOME MULTIBANDS AND BRIEF MODERATE SNOW SHOWERS.
THE QUESTION IS IF AND WHEN THEY WILL MOVE THROUGH ACTUAL TERMINAL
SITE. TRIED TO ADD LOWER VIS TEMPO GROUP FOR BEST WINDOW AND WILL
LIKELY NEED LATER REFINEMENT WITH DEVELOPMENT. FLOW BACKS ON
THURSDAY WITH PCPN ENDING AND EVENTUAL PARTIAL CLEARING AND VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR LMZ043-046.
&&
SYNOPSIS...LASHLEY
SHORT TERM...T
LONG TERM...AGD
AVIATION...LASHLEY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Feb 3, 7:54 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 AM EST WED FEB 3 2016
INZ003>008-012>017-020-022>025-MIZ077>081-041000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE
754 AM EST WED FEB 3 2016 /654 AM CST WED FEB 3 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ009-018-026-027-032>034-OHZ001-002-004-005-015-016-024-025-041000-
DE KALB-ALLEN IN-WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...AUBURN...GARRETT...FORT WAYNE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...
PORTLAND...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
753 AM EST WED FEB 3 2016753 AM EST WED FEB 3 2016RTHWEST OHIO
AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-041000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
754 AM EST WED FEB 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Feb 3, 11:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1147 PM EST WED FEB 3 2016
INZ003>007-MIZ077>081-040900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...
JONESVILLE
1147 PM EST WED FEB 3 2016 /1047 PM CST WED FEB 3 2016/
...ROADS MAY BECOME SLIPPERY OVERNIGHT...
FLURRIES AND PATCHY FREEZING DRIZZLE MAY CAUSE SOME LIGHT
ICING...ESPECIALLY ON SECONDARY ROADS...BRIDGES AND OVERPASSES AS
TEMPERATURES FALL BELOW FREEZING. IF YOU ARE TRAVELLING
OVERNIGHT OVER FAR SOUTHWEST LOWER MICHIGAN OR FAR NORTHERN
INDIANA...WATCH OUT FOR ICY SPOTS.
Winter Weather, St. Joseph
- When
- February 4, 12:00 AM EST to February 8, 8:00 AM EST
- Where
- St. Joseph forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
Areas of freezing drizzle allowed roads to become slick in spots during the morning hours of February 4th. This contributed to a single-vehicle crash in Mishawaka that killed a man (41 years old). Numerous other crashes were reported across the region.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 4, 20161 death · 1 event
- Avalanche in Wyoming, February 4, 20161 injured · 1 event
- Winter Weather in Idaho, February 4, 2016$12,000 · 1 event
- Winter Storm and High Wind in Alaska, February 4 to 5, 201661 kt wind · 4 events
- Flooding in West Virginia, February 4 to 5, 20163 events
- Flash Flooding in Georgia, February 4, 20163 events
- Flash Flood and Flood in South Carolina, February 4, 20162 events
- Flood in Georgia, February 4, 20161 event
- High Wind in Wyoming, February 4, 201656 kt wind · 1 event
- Flood in Florida, February 4, 20161 event
- Flood in North Carolina, February 4, 20161 event
- Dense Fog in Utah, February 4, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610900.